Alert archive / Nevada / Red Flag Warnings in 2009
Red Flag Warning 7, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at May 19, 2009, 4:28 AM PDT for Esmeralda County, Lincoln County, Nye County, Nevada. It took effect at May 19, 2009, 11:00 AM PDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2009, 4:28 AM PDT (11:28 UTC)
- In effect from
- May 19, 2009, 11:00 AM PDT
- Expired
- May 19, 2009, 3:23 PM PDT
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
Counties Esmeralda County, NV, Lincoln County, NV, Nye County, NV
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 11.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3926 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KVEF 191128 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 428 AM PDT TUE MAY 19 2009 NVZ460>462-192300- /O.NEW.KVEF.FW.W.0007.090519T1800Z-090520T0600Z/ ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH- LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH- 428 AM PDT TUE MAY 19 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING FOR DRY LIGHTNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING ACROSS ESMERALDA...CENTRAL AND SOUTHERN NYE AND MUCH OF LINCOLN COUNTY.... A WEAK LOW PRESSURE SYSTEM APPROACHING THE AREA WILL BRING INCREASED THUNDERSTORM COVERAGE TO THE AREA TODAY. LOW LEVELS OF THE ATMOSPHERE REMAIN DRY SO THUNDERSTORMS THAT FORM WILL PRODUCE LITTLE IF ANY RAIN BUT WILL LIKELY PRODUCE GUSTY WINDS. COVERAGE OF DRY THUNDERSTORMS ACROSS ESMERALDA...CENTRAL NYE AND NORTHERN LINCOLN COUNTY IS EXPECTED TO EXCEED 20 PERCENT...MAINLY THIS AFTERNOON AND EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. PLEASE ADVISE THE APPROPRIATE FIRE WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING. && $$
1 follow-up statement
000 WWUS85 KVEF 192223 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 323 PM PDT TUE MAY 19 2009 NVZ460>462-192330- /O.CAN.KVEF.FW.W.0007.000000T0000Z-090520T0600Z/ ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH- LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH- 322 PM PDT TUE MAY 19 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE RED FLAG WARNING FOR ESMERALDA...NYE COUNTY DESERTS/CNC DISPATCH AND LINCOLN COUNTY/ELY DISPATCH...ANDY NYE COUNTY DESERTS/LAS VEGAS DISPATCH. ISOLATED THUNDERSTORMS HAVE FORMED THIS AFTERNOON WITH LOCAL GUSTY WINDS. HOWEVER THE AREAL EXTENT OF THE THUNDERSTORMS ARE NOT MEETING THE NECESSARY 15 PERCENT COVERAGE. THUS THE RED FLAG WARNING HAS BEEN CANCELLED. HOWEVER...DRY THUNDERSTORMS WITH GUSTY WINDS WILL BE SEEN THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS WHICH MAY STILL CREATE CRITICAL FIRE BEHAVIOR TO ANY STARTS. IN ADDITION...ISOLATED TO SCATTERED DRY THUNDERSTORMS WILL FORM WEDNESDAY AFTERNOON...BUT ONCE AGAIN THE AREAL COVERAGE OF 15 PERCENT DOES NOT LOOK LIKE IT WILL BE MET. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 19, 3:50 AM PDT, 38 minutes earlier.
Area forecast discussion, May 19, 3:50 AM PDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 AM PDT TUE MAY 19 2009
.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS THE
AREA THROUGH MUCH OF THE WEEK. THIS WILL BRING COOLER TEMPERATURES
ALONG WITH ISOLATED TO SCATTERED THUNDERSTORMS.
&&
.SHORT TERM...SOUTH TO SOUTHEAST FLOW HAS BROUGHT AN INCREASE IN
MOISTURE TO THE FORECAST AREA FOR THE PAST 24 HOURS AND THERE WAS
SOME THUNDERSTORM ACTIVITY YESTERDAY THROUGH THE EVENING.
THUNDERSTORM COVERAGE SHOULD INCREASE A BIT TODAY AS AN UPPER TROUGH
APPROACHES THE AREA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
ACROSS THE NORTHERN ZONES WHERE THE TYPICAL CONVERGENCE ZONE SETS UP
AND ALSO ACROSS MUCH OF MOHAVE COUNTY. MODELS INDICATE A SOMEWHAT
DRIER AND MORE STABLE AIR MASS ACROSS THE SOUTHWEST PORTION OF THE
FORECAST AREA AND CONTINUED TO FORECAST ONLY A SLIGHT CHANCE OF
THUNDERSTORMS THERE. INVERTED V SOUNDINGS ARE ALSO STILL INDICATED
BY THE MODELS SO GUSTY WINDS WILL BE A THREAT WITH ANY
THUNDERSTORMS. THE TROUGH WILL CONTINUE TO MOVE VERY SLOWLY EAST ON
WEDNESDAY WITH ADDITIONAL DRYING TAKING PLACE ACROSS THE SOUTHWEST
PORTION OF THE FORECAST AREA. MODELS STILL INDICATE A FAIR AMOUNT OF
MOISTURE AND INSTABILITY OVER THE NORTH AND EAST AND KEPT CHANCE
POPS IN THOSE AREAS. THE TROUGH IS THEN PROGGED TO BECOME MORE OF A
WEAK CLOSED LOW JUST TO OUR SOUTH BY THURSDAY WHICH WOULD PULL MORE
MOISTURE BACK INTO THE AREA...ESPECIALLY THE EASTERN HALF...SO WENT
WITH CHANCE POPS OVER MUCH OF THE EAST WITH SLIGHT CHANCE POPS
ELSEWHERE. TEMPERATURES WILL REMAIN ABOVE NORMAL TODAY AND WEDNESDAY
BUT WITH THE UPPER LOW MOVING MORE OVERHEAD...TEMPERATURES ON
THURSDAY WILL LIKELY BE A LITTLE BELOW NORMAL.
.LONG TERM...FOR THE PERIOD BEGINNING FRIDAY MORNING...CHANGES TO
THE EXTENDED WERE MAINLY INCREASING AFTERNOON/EARLY EVENING POPS
AREAWIDE IN ORDER TO HAVE AT LEAST SLIGHT CHANCES FORECAST ACROSS
MOST AREAS THROUGH THE ENTIRE PERIOD. 00Z MODELS ARE IN GOOD
AGREEMENT...WITH NO INDICATION OF ANY MECHANISM TO SCOUR OUT MID
LEVEL MOISTURE CURRENTLY OVER THE AREA. WITH THAT IN MIND...EXPECT
DIURNAL THUNDERSTORM ACTIVITY...ESPECIALLY OVER MOUNTAIN AREAS
THROUGH THE ENTIRE PERIOD.
&&
.AVIATION...FOR MCCARRAN...DRY HIGH-BASED THUNDERSTORMS ARE EXPECTED
TO DEVELOP AGAIN THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHERN
NEVADA...WITH OUTFLOW BOUNDARIES FROM THESE THUNDERSTORMS RESULTING
IN GUSTY CONDITIONS. DIRECTION WILL BE DEPENDANT ON LOCATION OF THE
PARENT STORM. WINDS WILL GO TO THE USUAL SOUTHWEST DIRECTION AGAIN
TONIGHT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AFTERNOON THUNDERSTORMS WILL DEVELOP AGAIN AND LAST
INTO THE EARLY EVENING. THESE WILL MOSTLY HAVE VIRGA WITH THE
PRIMARY CONCERN BEING STRONG WINDS FROM THE OUTFLOWS.
&&
.FIRE WEATHER...THUNDERSTORMS WHICH FORM TODAY WILL CONTINUE TO
PRODUCE LITTLE OR NO RAINFALL BUT WILL LIKELY TO PRODUCE GUSTY
WINDS. THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE SO THE THREAT
OF DRY LIGHTNING WILL BE HIGHER TODAY. DRY THUNDERSTORM COVERAGE
WILL LIKELY MEET RED FLAG CRITERIA ACROSS ESMERALDA...CENTRAL NYE
AND NORTHERN LINCOLN COUNTY SO ISSUED A RED FLAG WARNING FOR DRY
LIGHTNING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
EVENING FOR NVZ460>462.
AZ...NONE.
CA...NONE.
&&
HARRISON/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, May 18, 5:27 AM PDT, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 527 AM PDT MON MAY 18 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-190500- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 527 AM PDT MON MAY 18 2009 /527 AM MST MON MAY 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT INCREASED MOISTURE WILL LEAD TO ISOLATED THUNDERSTORMS TODAY INTO THIS EVENING. ANY THUNDERSTORMS THAT FORM WILL PRODUCE LITTLE RAINFALL BUT MAY PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AS A LOW PRESSURE SYSTEM APPROACHES FROM THE SOUTHWEST. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE AREA WEDNESDAY THROUGH FRIDAY AS THE LOW PRESSURE SYSTEM LINGERS. THIS SYSTEM WILL FINALLY MOVE EAST FOR THE WEEKEND...BRINGING DRIER AND MORE STABLE CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Red Flag Warnings in Nevada, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.